Nevada, 2007Dust Storm and Damaging Winds in Nevada, July 6, 2007
July 6, 2007 · NWS REV · 6 events in 4 counties and zones
Thunderstorm wind gusts over western Nevada caused blowing dust with zero visibilities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm wind gusts over western Nevada caused blowing dust with zero visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 6, 2:00 AM PST, 11 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 2:00 AM PST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT FRI JUL 6 2007
UPDATED RED FLAG WARNING TIMES
.SHORT TERM...
TODAY WILL BE A CRITICAL WEATHER DAY ACROSS MUCH OF OUR AREA WITH
WIDESPREAD DRY LIGHTNING AND STRONG DOWNBURST WINDS EXPECTED WITH
THUNDERSTORMS. A VERY POTENT SHORTWAVE TROUGH IS PUSHING INTO THE
CENTRAL CA COAST EARLY THIS MORNING...BRINGING UP A LOT OF MIDLEVEL
MOISTURE AND PROVIDING ENHANCED LIFT ACROSS THE REGION. WE HAVE EVEN
SEEN SOME NOCTURNAL ELEVATED CONVECTION EARLIER THIS MORNING...
CAUSING ONLY VIRGA SO FAR. LATER ON THIS MORNING...WITH
ONLY A BIT OF HEATING...WE SHOULD START SEEING ISOLATED THUNDERSTORM
ACTIVITY ALONG THE SIERRA CREST AND EVEN ALONG THE SIERRA FRONT INTO
NV. AS WE CONTINUE TO HEAT UP DURING THE DAY...THUNDERSTORM COVERAGE
WILL INCREASE WITH SCATTERED HIGH BASED THUNDERSTORMS NORTH AND
NORTHWEST OF INTERSTATE 80. DRY LIGHTNING AND STRONG DOWNBURST WINDS
WILL BE MAJOR FIRE WEATHER CONCERNS FOR TODAY...SEE FIRE WEATHER
DISCUSSION FOR MORE DETAILS. THERE IS A SMALL CHANCE FOR SOME ACTUAL
WETTING RAIN WITH THESE STORMS...BUT THE STORM WOULD HAVE TO BE
NEARLY STATIONARY TO GET RAIN TO THE GROUND. BUT MOST OF THESE STORMS
WILL REMAIN DRY...AS MEAN STORM MOTION WILL BE 10-15 KTS. EXPECT SOME
CONTINUED ISOLATED THUNDERSTORM ACTIVITY OVERNIGHT NORTH OF
INTERSTATE 80...WITH THE BEST LIFT AHEAD OF THE SHORTWAVE.
AFTER TYING AND BREAKING SOME ALL-TIME RECORD HIGHS YESTERDAY...WE
SHOULD BE A BIT COOLER TODAY AS THE SHORTWAVE APPROACHES AND THE
UPPER RIDGE PUSHES TO THE EAST. ALTHOUGH A BIT COOLER...TEMPS WILL
CONTINUE TO EASILY BREAK OUR DAILY RECORDS FRIDAY AND SATURDAY. WILL
CONTINUE HEAT ADVISORY THROUGH SATURDAY FOR THE WESTERN NV ZONES...
EXCLUDING THE RENO-CARSON CITY-MINDEN AREA...BECAUSE OVERNIGHT LOWS
WILL AGAIN DROP BELOW THE 70 DEGREE MARK.
SATURDAY...THUNDERSTORM FOCUS WILL SHIFT FURTHER EAST INTO CHURCHILL
AND PERSHING COUNTIES...WITH ISOLATED STORMS EXPECTED IN THE
AFTERNOON/EVENING. SHORTWAVE WILL BE DIRECTLY OVER WESTERN NV AT
THIS TIME...WHICH WILL MAKE FOR A VERY UNSTABLE ATMOSPHERE. HOON
.LONG TERM...MONDAY THROUGH THURSDAY...
HIGH PRESSURE ALOFT TO PERSIST AND REMAIN DOMINANT FEATURE DURING
PERIOD AS COOLER AIR DROPS SOUTHEASTWARD INTO THE CENTRAL AND
EASTERN PART OF THE U.S. AND RIDGE AMPLIFIES ACROSS THE WEST. THE
ECMWF SEEMS TO HAVE A BETTER HANDLE ON THIS PATTERN AS THE GFS
BRINGS PACIFIC TROUGH TOO FAR EAST TOWARD THE WEST COAST. AFTER
RETREATING SOUTH BRIEFLY SUNDAY...MOISTURE WILL MAKE A QUICK SURGE
BACK NORTHWARD ALONG THE SIERRA AND INTO NORTHEAST CALIFORNIA MONDAY
AND WILL NOT BE PUSHED OUT OF THE AREA THE REMAINDER OF THE WEEK.
THERE ARE INDICATIONS THAT AS MOISTURE BUILDS AND MIXES FROM DAY TO
DAY...LARGE SCALE PRECIPITABLE WATER WILL INCREASE TO 0.70-0.80
INCHES. STORMS WILL BEGIN TO LEAN TOWARD WETTER AND MORE CAPABLE OF
LOCALLY HEAVY RAIN. MOISTURE/CLOUDS WILL KEEP TEMPERATURES DOWN FROM
LEVELS SEEN RECENTLY. HOWEVER EXPECT READINGS TO REMAIN 5 TO 10
DEGREES ABOVE NORMAL ESPECIALLY AT NIGHT AS CLOUDS AND SLOW INCREASE
IN DEWPOINTS HOLD OVERNIGHT READINGS UP. HOHMANN
&&
.AVIATION...
VFR. ISOLATED THUNDERSTORMS MOST AREAS THIS MORNING WILL BECOME
SCATTERED ALONG ROUTE FROM KRNO-KAAT 18Z-02Z. THUNDERSTORMS WILL BE
HIGH BASED WITH POTENTIAL DOWNBURST WIND GUSTS 40-45KT AS THEY MOVE
GENERALLY NORTHWARD AROUND 10KT. HOHMANN
&&
.FIRE WEATHER...
S/W WILL CONTINUE TO APPROACH FROM THE SOUTH THIS MORNING WITH
ISOLATED THUNDERSTORMS INCREASING IN COVERAGE BY MID/LATE MORNING
AND CONTINUING THROUGH EARLY EVENING. COOLING CLOUD TOPS NORTH OF
I-80 AND A LIGHTNING STRIKE NEAR KBLU SUGGEST ATMOSPHERE IS ALREADY
PRIMED FOR CONVECTION. GENERAL LIFT FROM APPROACHING S/W MAY BRING
AN EARLIER START TO THUNDER THAN PREVIOUSLY ANTICIPATED. VERY DRY
AND HOT LOWER ATMOSPHERE AND NORTHWARD MOVING STORMS SUGGEST
RAINFALL WILL BE LIMITED WITH MOST STORMS. THE GFS SHOWS
PRECIPITABLE WATERS INCREASING TO AROUND 0.80 INCH ALTHOUGH THIS IS
LIKELY ATTRIBUTED TO CONVECTIVE FEEDBACK AND VALUES WILL BE CLOSER
TO 0.50 INCH. RED FLAG WARNING WILL REMAIN IN EFFECT TODAY FOR
SCATTERED THUNDERSTORMS NORTHERN AREAS (GENERALLY NORTH OF I-80)
AND MORE ISOLATED COVERAGE FURTHER TO THE SOUTH. TIMING OF WARNING
WILL BE MOVED UP TO ACCOUNT FOR EARLIER POTENTIAL. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ458.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR NVZ459.
HEAT ADVISORY UNTIL 7 PM PDT SATURDAY FOR NVZ001-004.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM PDT THIS EVENING
FOR NVZ450-453.
HEAT ADVISORY UNTIL 7 PM PDT THIS EVENING FOR NVZ003.
CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ270-271-278.
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR CAZ272-273.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jul 6, 9:10 AM PST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1010 AM PDT FRI JUL 6 2007
CAZ070>073-NVZ001>005-070000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
1010 AM PDT FRI JUL 6 2007
...RECORD HIGH TEMPERATURES WITH THUNDERSTORMS TODAY...
RECORD HIGH TEMPERATURES COMBINING WITH A LOW PRESSURE SYSTEM MOVING
INTO NORTHERN CALIFORNIA WILL PRODUCE THUNDERSTORMS OVER THE
FORECAST AREA TODAY. MOST OF THE STORMS WILL HAVE LITTLE RAINFALL
FALLING OUT OF THE BASES OF THE STORMS. HOWEVER...THERE IS POTENTIAL
FOR SOME STORMS TO BE QUITE STRONG AND BECOME SEVERE. IF YOU HAVE
OUTDOOR ACTIVITIES PLANNED...BE PREPARED FOR ANOTHER DAY OF RECORD
BREAKING HEAT AS WELL PLANS TO MOVE TO A SAFE BUILDING OR VEHICLE AS
THUNDERSTORMS DEVELOP LATER THIS MORNING AND CONTINUE INTO THE
EVENING.
REGARDING THE HEAT WAVE... RECORD HIGH TEMPERATURES COULD OCCUR IN
MANY AREAS THROUGH SATURDAY. OVERNIGHT LOWS FOR THE WESTERN NEVADA
VALLEYS TONIGHT THROUGH SATURDAY WILL REMAIN IN THE 60S WITH SOME
AREAS STRUGGLING TO DROP BELOW 70 DEGREES. BECAUSE OF THE VERY HOT
TEMPERATURES THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAT ADVISORY
FOR PORTIONS OF WESTERN NEVADA.
THE FOLLOWING TABLE SHOWS THE RECORD HIGH TEMPERATURES FOR FRIDAY
AND SATURDAY AT VARIOUS LOCATIONS AROUND THE AREA. IN PARENTHESES
ARE THE YEAR OF THEIR OCCURRENCE. THE ALL TIME RECORD HIGH (AND YEAR
OF OCCURRENCE) FOR EACH LOCATION IS ALSO LISTED.
THE LATEST FORECAST HIGH TEMPERATURE FOR FRIDAY AND SATURDAY FOR
EACH SITE IS LISTED BELOW THE RECORD HIGH TEMPERATURE FOR THAT DATE.
RECORD AND FORECAST HIGH TEMPERATURES ACROSS WESTERN NEVADA...
FRIDAY SATURDAY
JULY 6 JULY 7 ALL-TIME
RENO 100 (1945,2004) 100 (1964) 108 (2002,2007)
103 100
LOVELOCK 102 (2005) 103 (1989) 112 (2007)
107 104
FALLON 101 (1968) 100 (1968) 108 (2002,2003,2007)
104 103
CARSON CITY 95 (2004) 97 (1996) 105 (2002)
99 97
VIRGINIA CITY 92 (1989) 92 (1989) 100 (1970)
92 87
GERLACH 99 (1972) 104 (1968) 111 (2003)
103 99
YERINGTON 99 (2005) 98 (1996) 107 (2002,2005)
103 101
HAWTHORNE 100 (1999) 102 (1964) 108 (2002)
105 102
RECORD AND FORECAST HIGH TEMPERATURES ACROSS THE EASTERN SIERRA...
FRIDAY SATURDAY
JULY 6 JULY 7 ALL-TIME
TRUCKEE 91 (1984) 91 (1996) 100 (2002)
91 91
SOUTH LAKE TAHOE 86 (1991) 86 (1985) 99 (1988)
89 87
PORTOLA 94 (1968) 94 (1956) 107 (1981)
94 91
CEDARVILLE 96 (1968) 98 (1968) 107 (2002)
99 94
SUSANVILLE 102 (1984) 100 (1968) 106 (1931)
96 93
MARKLEEVILLE 90 (1991) 89 (2006) 101 (2006)
96 92
BRIDGEPORT 94 (1989) 94 (1989) 98 (1994,2002)
94 90
HOON/MILNE
HTTP://WEATHER.GOV/RENOSpecial weather statement, Jul 6, 11:50 AM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1250 PM PDT FRI JUL 6 2007
NVZ005-062030-
NORTHERN WASHOE COUNTY-
1250 PM PDT FRI JUL 6 2007
...CLUSTER OF STRONG THUNDERSTORMS AFFECTING FAR NORTHERN WASHOE
COUNTY...
AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM SOUTH OF CATNIP MOUNTAIN TO EAST OF
VYA...MOVING NORTH AT 20 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN
THREE MILES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH
AREAS OF BLOWING DUST...ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL CONTINUE TO AFFECT NORTHEAST SECTIONS OF WASHOE
COUNTY THROUGH AT LEAST 130 PM PDT.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
CS
Special weather statement, Jul 6, 12:32 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
132 PM PDT FRI JUL 6 2007
NVZ005-062115-
NORTHERN WASHOE COUNTY-
132 PM PDT FRI JUL 6 2007
...STRONG STORMS CONTINUE OVER FAR NORTHERN WASHOE COUNTY...
AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
CATNIP MOUNTAIN SOUTH INTO THE CALICO MOUNTAINS...AND MOVING NORTH
AT 10 TO 20 MPH.
FREQUENT DEADLY LIGHTNING...OCCASIONALLY MODERATE TO HEAVY RAIN WITH
RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL CONTINUE TO AFFECT NORTHEAST WASHOE COUNTY THROUGH
AT LEAST 215 PM PDT.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
CS
Special weather statement, Jul 6, 12:49 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
149 PM PDT FRI JUL 6 2007
NVZ002>004-062115-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
149 PM PDT FRI JUL 6 2007
...THUNDERSTORMS WITH GUSTY WINDS AND LOCALIZED BLOWING DUST...
AT 141 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHOE CITY TO 8
MILES SOUTHWEST OF FORT CHURCHILL STATE PARK...AND MOVING NORTH AT
30 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH...WITH AREAS OF BLOWING DUST REDUCING VISIBILITIES TO LESS THAN
ONE MILE...ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT LOCATIONS AROUND RENO AND CARSON
CITY...ALONG WITH NEAR HIGHWAY 50 BETWEEN CARSON CITY AND SILVER
SPRINGS...THROUGH 230 PM PDT.
TRAVELERS SHOULD WATCH FOR AREAS OF BLOWING DUST AND REDUCED
VISIBILITIES.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.
CS
Event by event
4 thunderstorm wind, 1 lightning, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, Washoe
- When
- July 6, 1:04 PM PST
- Where
- Washoe County, 1 mi E of (Rno)cannon Arpt Ren
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.500, -119.751
A downburst generated wind gusts to 54 kts (62 mph) just east of the Reno-Tahoe International Airport producing widespread blowing dust.
Thunderstorm Wind, Lyon
- When
- July 6, 1:15 PM PST
- Where
- Lyon County, Yerington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -119.150
A trained weather spotter in Yerington reported wind gusts to 52 knots (60 mph).
Lightning, Lyon
- When
- July 6, 1:30 PM PST
- Where
- Lyon County, Dayton
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 39.230, -119.580
Lightning struck the Mark Twain Fire Station building in Dayton. The building was severely damaged. A 1952 International fire engine that was being stored in the building was also damaged.
Dust Storm, Greater Reno/Carson City/Minden Area
- When
- July 6, 1:30 PM PST to 1:50 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
An amateur radio operator 12 miles north of Sparks reported wind gusts to 39 knots (45 mph) producing blowing dust which reduced visibility to zero.
Thunderstorm Wind, Washoe
- When
- July 6, 2:00 PM PST
- Where
- Washoe County, Red Rock Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.880, -119.950
An amateur radio operator reported thunderstorm wind gusts to 52 knots (60 mph).
Thunderstorm Wind, Churchill
- When
- July 6, 3:38 PM PST
- Where
- Churchill County, 6 mi N of Huxley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.957, -118.780
A trained weather spotter reported a wind gust of 56 knots (65 mph) on Interstate 80 near mile marker 86.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 6, 20071 death · 7 events
- Rip Current in California, July 6, 20071 death · 1 event
- Hail and Damaging Winds in New Hampshire, July 6, 2007$200,000 · 1 in hail · 14 events
- Tornado and Flash Flooding in Texas, July 6, 2007$105,000 · EF0 · 6 events
- Flash Flooding in Texas, July 6, 2007$55,000 · 16 events
- Lightning Strike in New Jersey, July 6, 2007$100,000 · 1 event
- Damaging Winds in Montana, July 6 to 7, 2007$51,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Maine, July 6, 2007$20,000 · 1.25 in hail · 23 events
- Flash Flood and Dust Storm in Arizona, July 6, 2007$50,000 · 70 kt wind · 3 events
- Flash Flooding in Louisiana, July 6, 2007$30,000 · 10 events
- Hail and Damaging Winds in Massachusetts, July 6, 200750 kt wind · 25 events
- Flash Flooding in Louisiana, July 6, 2007$22,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40921, 40922, 40919, 40923, 40924, 40920.